A softer, stronger Lidskii theorem

Bhatia, Rajendra ; Holbrook, John A. R. (1989) A softer, stronger Lidskii theorem Proceedings of the Indian Academy of Sciences - Mathematical Sciences, 99 (1). pp. 75-83. ISSN 0253-4142

PDF - Publisher Version

Official URL: http://www.ias.ac.in/j_archive/mathsci/99/1/75-83/...

Related URL: http://dx.doi.org/10.1007/BF02874648


We provide a new approach to Lidskii's theorem relating the eigenvalues of the difference A-B of two self-adjoint matrices to the eigenvalues of A and B respectively. This approach combines our earlier work on the spectral matching of matrices joined by a normal path with some familiar techniques of functional analysis. It is based, therefore, on general principles and has the additional advantage of extending Lidskii's result to certain pairs of normal matrices. We are also able to treat some related results on spectral variation stemming from the work of Sunder, Halmos and Bouldin.

Item Type:Article
Source:Copyright of this article belongs to Indian Academy of Sciences.
Keywords:Lidskii Theorem; Spectral Variation; Functional Analysis; Normal Path Inequality
ID Code:2555
Deposited On:08 Oct 2010 06:57
Last Modified:16 May 2016 13:32

Repository Staff Only: item control page